Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Sacramento, CA

April 7, 20154 counties in California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 7, 2015, 12:58 PM PDT for 4 counties in California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2015, 12:58 PM PDT (19:58 UTC)
Expired
Apr 7, 2015, 1:56 PM PDT
In force
58 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Amador County, CA, Calaveras County, CA, Sacramento County, CA, San Joaquin County, CA

The radar

The Sacramento radar (KDAX), 59 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2015-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2015-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WUUS56 KSTO 071958
SVRSTO
CAC005-009-067-077-072100-
/O.NEW.KSTO.SV.W.0002.150407T1958Z-150407T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1258 PM PDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN AMADOR COUNTY IN CENTRAL CALIFORNIA...
  EXTREME WEST CENTRAL CALAVERAS COUNTY IN CENTRAL CALIFORNIA...
  SOUTHEASTERN SACRAMENTO COUNTY IN CENTRAL CALIFORNIA...
  NORTHEASTERN SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 200 PM PDT

* AT 1255 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 
NEAR WOODBRIDGE...OR 8 MILES SOUTH OF GALT...AND MOVING EAST AT 15 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VICTOR BY 105 PM PDT...
  CAMANCHE RESERVOIR BY 140 PM PDT...
  CAMANCHE VILLAGE BY 155 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND POTENTIALLY DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! WHEN THUNDER ROARS...GO INDOORS.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED
IN WOODBRIDGE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3836 12093 3809 12096 3808 12137 3824 12133
TIME...MOT...LOC 1956Z 255DEG 15KT 3816 12125

$$

JBB
2 follow-up statements
564 
WWUS56 KSTO 072030
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
130 PM PDT TUE APR 7 2015

CAC005-009-067-077-072100-
/O.CON.KSTO.SV.W.0002.000000T0000Z-150407T2100Z/
SAN JOAQUIN CA-AMADOR CA-CALAVERAS CA-SACRAMENTO CA-
130 PM PDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR EAST CENTRAL SACRAMENTO...EXTREME WEST CENTRAL CALAVERAS...
SOUTHWESTERN AMADOR AND NORTHEASTERN SAN JOAQUIN COUNTIES...

AT 126 PM PDT...TRAINED WEATHER SPOTTER REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 
NEAR LOCKEFORD...OR 12 MILES SOUTHEAST OF GALT...MOVING EAST AT 15 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMANCHE RESERVOIR BY 140 PM PDT...
  CAMANCHE VILLAGE BY 155 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND POTENTIALLY DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! WHEN THUNDER ROARS...GO INDOORS.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED
IN WOODBRIDGE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3809 12127 3825 12123 3836 12093 3809 12096
TIME...MOT...LOC 2029Z 255DEG 15KT 3820 12108

$$

JBB
866 
WWUS56 KSTO 072056
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
156 PM PDT TUE APR 7 2015

CAC005-009-067-077-072105-
/O.CAN.KSTO.SV.W.0002.000000T0000Z-150407T2100Z/
SAN JOAQUIN CA-AMADOR CA-CALAVERAS CA-SACRAMENTO CA-
156 PM PDT TUE APR 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SACRAMENTO...
EXTREME WEST CENTRAL CALAVERAS...SOUTHWESTERN AMADOR AND NORTHEASTERN
SAN JOAQUIN COUNTIES IS CANCELLED...

THIS THUNDERSTORM IS WEAKENING...AND THE SEVERE THUNDERSTORM WARNING 
HAS BEEN CANCELED. SMALL HAIL AND DANGEROUS LIGHTNING WILL CONTINUE.

LAT...LON 3809 12127 3825 12123 3836 12093 3809 12096
TIME...MOT...LOC 2055Z 255DEG 15KT 3822 12095

$$

DANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 11:43 AM PDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 7, 11:43 AM PDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1143 AM PDT Tue Apr 7 2015

.Synopsis...
Stronger and colder storm is spreading precipitation across the
area today into tonight. This storm will bring significant snow
down to around 3000 feet into this evening. Thunderstorms with some
hail are possible in the Central Valley and Delta today. Lingering
mountain showers Wednesday, otherwise dry and warmer for the
latter part of the week.

&&

.Update...Been an active morning as the cold front pushed through
this morning and brought widespread rain to the valley. The front
is stalling over the Sierra range and we're seeing quite a bit of
snow in the mountains. Snow has been reported as low as 1500 feet
this morning with some accumulations on the roadways. We'll see
snow continue in the mountains through this evening. The winter
storm warnings for 3500 feet and above are on track. Like
mentioned above, there will be snow as low as 2500 feet through
the evening, however, the heaviest accumulations are expected at
and above 3500 ft. More convective showers will develop this
afternoon and linger into the evening impacting the foothills.
Motorists should be prepared for rapidly changing conditions when
heading up the mountains. Some heavier showers will have the
ability to drop up to 2 inches of snow in less than one hour.

Seeing some clearing across the valley behind the front which is
setting the stage for our thunderstorm development. Already have a
few isolated thunderstorms popping in the valley. Expect
thunderstorms to become more numerous and continue into the
afternoon and evening, impacting outdoor recreation and evening
commute. Those with outdoor plans this afternoon and evening need
to keep and eye to the sky and have shelter available nearby.
Remember, When Thunder Roars, Go Indoors!

&&

.Previous Discussion...A cold upper low from the Gulf of Alaska
is centered just west of the California/Oregon border. This will
pivot inland across northern California today spreading
precipitation and cool temperatures across the area. A frontal
boundary with this system is moving across the area this morning.

A band of moderate precipitation is moving in ahead the north
south front. This has already brought rainfall amounts of around
0.5 to 0.80 inches over Lake County, with higher amounts along the
coast. Rain is currently spreading through the Delta and the
western side of the Central Valley. This band will push through
the Valley this morning and spread into the northern Sierra. The
heaviest snow in the Coastal Range and the southern Cascades is
expected through mid morning. Snow over the Sierra should peak by
mid-day/early afternoon, then continue through the afternoon and
evening. Totals through midnight of around 7 to 15 inches
possible...more over higher peaks. Lighter snow accumulations
possible after midnight...with lingering snow showers over the
Sierra on Wednesday. A Winter Storm Warning remains in effect for
elevations above 3500 feet. Snow levels may briefly lower to just
below 3000 feet in heavier convection showers.

Showers and thunderstorms will develop behind the front this
afternoon, across the Valley and Delta, and into the foothills. The best
shear appears to be early this morning, though it may be adequate
for some isolated severe storms to develop this afternoon. The
main concern is hail, potentially hail covering the ground and
making travel hazardous. Thunderstorm activity should decrease by
early this evening. Rainfall amounts of around a half inch to an
inch expected in the Valley and Delta, locally higher in
thunderstorms. The mountains could see 1 to 2 inches of liquid
equivalent, locally up to 3 inches in the Coastal Range and
northern mountains of Shasta County.

In addition to precipitation, breezy winds are expected today,
gusting to around 25-35 mph in the Valley, locally stronger in
thunderstorms. The mountains could see gusts to around 40 mph.

By Wednesday the low is moving well to the east and most places
will remain dry. There still may be some lingering showers in the
mountains. Ridging will build over the interior on Thursday and
Friday, with temperatures warming back up into the 70s for the
Valley, 60s and lower 70s for the foothills and Delta.

.Extended Discussion (Saturday through Tuesday)

Dry weather will continue for the end of the weekend into the
start of Saturday as high pressure ridge shifts off the east and
flow becomes more zonal. As with past few runs, models still
showing weak trough moving through the area on Saturday. Have
continued with chance of precip, mainly across the coastal
mountains and Shasta County. Precip amounts look light at this
point and not overly widespread as moisture and best dynamics will
be removed to the north. System should be quick hitting and
moving out by Sunday. The rest of the area looks dry for Saturday
with a few high clouds. High pressure then builds back in for
Sunday into the start of next week with quiet weather.
Temperatures will be near normal for Friday through the weekend,
warming to above normal by Monday.

CEO

&&

.Aviation...

Storm system will continue to move through the area today. Rain
will move east across the Valley and into the mountains this
morning through afternoon. Periods of MVFR conditions possible in
heavier downpours with IFR/LIFR possible over the mountains in
snow showers with lowered visibility. Wind gusts up to 25 kts
possible again today in the valley as frontal band moves through.
Also cannot rule out thunderstorm development in the valley between
19-03Z. Have covered with VCTS for now as coverage may be
isolated. Precipitation will diminish in coverage tonight with a
return to VFR conditions for Wednesday.

&&

.STO Watches/Warnings/Advisories...
winter storm warning until midnight pdt tonight above 3500 feet
in the west slope northern sierra nevada...western plumas
county/lassen park.

winter storm warning until 6 pm pdt this evening above 3500 feet
in the mountains southwestern shasta county to northern lake
county...shasta lake area / northern shasta county.

winter weather advisory until 8 pm pdt this evening burney basin
/ eastern shasta county.

&&

In the hours before

Local storm report, Apr 7, 9:42 AM PDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
942 AM PDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             GRASS VALLEY            39.22N 121.06W
04/07/2015  M0.0 INCH        NEVADA             CA   TRAINED SPOTTER

            RECEIVED .51 OF RAIN SINCE IT BEGAN ABOUT
            MIDNIGHT. CHANGED OVER TO SNOW AND IS
            STICKING TO GRASS AND PLANTS. HE'S AT 2422
            FT ELEVATION AND IT WAS 37 DEGREES F.

&&

MEAD
Local storm report, Apr 7, 9:59 AM PDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
959 AM PDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     SNOW             2 SW BALD MOUNTAIN SUMMI39.31N 121.04W
04/07/2015  M0.3 INCH        NEVADA             CA   TRAINED SPOTTER

            SNOW IS STICKING TO THE GROUND JUST NORTH OF
            NEVADA CITY. LIQUID EQUIVALENT 0.52 INCHES.
            ELEVATION 2460 FT.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Special weather statement, Apr 7, 10:48 AM PDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1048 AM PDT TUE APR 7 2015

CAZ018-071830-
CARQUINEZ STRAIT AND DELTA CA-
1048 AM PDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SACRAMENTO COUNTY IN CENTRAL CALIFORNIA
  EXTREME NORTHWESTERN SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA
  SOUTHEASTERN SOLANO COUNTY IN WESTERN CALIFORNIA

UNTIL 1130 AM PDT

AT 1043 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE WINDMILL FARM WEST OF RIO VISTA..MOVING
EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN. HAIL MAY ACCUMULATE OVER ROADWAYS AND
CAUSE SLIPPERY CONDITIONS.

LOCATIONS IMPACTED INCLUDE...
   RIO VISTA...
   ISLETON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3826 12159 3811 12155 3809 12183 3819 12187
TIME...MOT...LOC 1746Z 265DEG 10KT 3816 12178

DANG
Local storm report, Apr 7, 10:53 AM PDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1053 AM PDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     SNOW             GRASS VALLEY            39.22N 121.06W
04/07/2015  E2.0 INCH        NEVADA             CA   PUBLIC

            AN ESTIMATED 2 INCHES OF SNOW HAS FALLEN IN
            GRASS VALLEY THUS FAR.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Special weather statement, Apr 7, 12:07 PM PDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1207 PM PDT TUE APR 7 2015

CAZ018-019-072000-
CARQUINEZ STRAIT AND DELTA CA-NORTHERN SAN JOAQUIN VALLEY CA-
1207 PM PDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA

UNTIL 100 PM PDT

AT 1204 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WALNUT GROVE..MOVING EAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HAIL MAY
ACCUMULATE ON ROADWAYS AND CAUSE SLIPPERY CONDITIONS.

LOCATIONS IMPACTED INCLUDE...
   WOODBRIDGE...
   LINCOLN VILLAGE AND  LODI...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3805 12160 3806 12160 3820 12149 3816 12123
      3792 12134
TIME...MOT...LOC 1906Z 290DEG 10KT 3811 12148

DANG
Local storm report, Apr 7, 12:54 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1254 PM PDT TUE APR 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             1 S LODI                38.10N 121.29W
04/07/2015  M0.25 INCH       SAN JOAQUIN        CA   TRAINED SPOTTER

            PEA SIZE HAIL

&&

JPOWELL

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:48 AM PDTSpecial Weather StatementSTOSolano42 min
Apr 7, 12:07 PM PDTSpecial Weather StatementSTOSan Joaquin53 min
Apr 7, 1:56 PM PDTSpecial Weather StatementSTOGlenn64 min
Apr 7, 2:00 PM PDTSevere Thunderstorm WarningSTOPlacer, Sacramento, Sutter, Yolo26 min
Apr 7, 2:25 PM PDTSevere Thunderstorm WarningSTOEl Dorado, Placer, Sacramento, Sutter, Yolo65 min
Apr 7, 2:30 PM PDTSevere Thunderstorm WarningSTOGlenn, Tehama45 min
Apr 7, 2:41 PM PDTSpecial Weather StatementSTOStanislaus64 min
Apr 7, 3:13 PM PDTTornado WarningSTOGlenn22 min
Apr 7, 3:25 PM PDTSpecial Weather StatementSTOAmador50 min
Apr 7, 3:32 PM PDTSpecial Weather StatementSTOYuba58 min
Apr 7, 3:33 PM PDTSpecial Weather StatementSTOCalaveras57 min
Apr 7, 3:54 PM PDTTornado WarningSTOButte49 min
Apr 7, 4:00 PM PDTTornado WarningSTOButte43 min
Apr 7, 4:29 PM PDTSpecial Weather StatementSTOSacramento46 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.